Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 37, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 22, 2012, 11:19 PM CDT for Hand County, South Dakota. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2012, 11:19 PM CDT (04:19 UTC)
- Expired
- May 22, 2012, 11:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Hand County, SD
The radar
The Aberdeen radar (KABR), 132 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 11:20 PM CDT | TSTM WND GST 60 | 20 Se Miller, SD | 2 TO 3 INCH BRANCHES DOWN IN THE YARD |
| May 22, 11:20 PM CDT | HAIL 1 | 4 Ne Danforth, SD | MOSTLY NICKEL SIZED HAIL BUT A FEW TO QUARTER SIZED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 5:54 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1261 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 2310 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
369
WUUS53 KABR 230419
SVRABR
SDC059-230445-
/O.NEW.KABR.SV.W.0037.120523T0419Z-120523T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1119 PM CDT TUE MAY 22 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 1145 PM CDT
* AT 1117 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6
MILES NORTHEAST OF DANFORTH...OR 18 MILES SOUTHEAST OF MILLER...
MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN HAND COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4431 9901 4445 9870 4445 9869 4424 9869
4419 9882 4419 9888
TIME...MOT...LOC 0419Z 236DEG 25KT 4431 9877
WIND...HAIL <50MPH 1.00IN
$$
SERR1 follow-up statement
576
WWUS53 KABR 230444
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1144 PM CDT TUE MAY 22 2012
SDC059-230454-
/O.EXP.KABR.SV.W.0037.000000T0000Z-120523T0445Z/
HAND SD-
1144 PM CDT TUE MAY 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAND COUNTY WILL
EXPIRE AT 1145 PM CDT/1045 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4431 9901 4445 9870 4445 9869 4424 9869
4419 9882 4419 9888
TIME...MOT...LOC 0444Z 236DEG 25KT 4441 9857
$$
SERRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:27 PM CDT, 52 minutes earlier.
Area forecast discussion, May 22, 10:27 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1027 PM CDT TUE MAY 22 2012 .UPDATE... ADJUSTED FORECAST TO COVER THUNDERSTORM EVOLUTION THROUGH THIS EVENING. MOST POST FRONTAL SHOWERS HAVE BEEN WEAK/NON EXISTENT BUT WILL CONTINUE AT LEAST SLIGHT CHANCE MENTION THROUGH THE OVERNIGHT WITH UPPER TROF MOVING THROUGH. SHOWERS/STORMS NOW EAST OF THE JAMES VALLEY AND INTO THE COTEAU COULD STILL PRODUCE GUSTY WINDS AS STRENGTHENING LOW LEVEL JET HAS MIXED DOWN WITH PRECIPITATION DRAG...RESULTING IN A FEW REPORTS OF +50MPH GUSTS. ACTIVITY SHOULD CONTINUE TO WEAKEN AS IT BECOME MORE ELEVATED AS NOSE OF LOW LEVEL JET FOCUS IS ORIENTED MORE TOWARDS ND/MN. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT CHANCE FOR SIGNIFICANT THUNDERSTORMS TONIGHT CONTINUES TO BE THE MAIN FORECAST CHALLENGE. A LOW PRESSURE SYSTEM CURRENTLY SITS OVER THE WESTERN DAKOTAS. A WARM FRONT STRETCHES FROM WEST TO EAST ACROSS CENTRAL NORTH DAKOTA...WHILE A COLD FRONT WAS JUST ALONG THE SOUTH DAKOTA/WYOMING BORDER...WITH A DRYLINE FEATURE ALONG THE WESTERN CWA BORDER. INSTABILITY IS NOT LACKING AS TEMPERATURES HAVE REACHED THE MID TO UPPER 80S ACROSS MUCH OF THE AREA. DEWPOINTS ALONG THE MISSOURI RIVER HAVE JUST REACHED 60 DEGREES...WHILE THE REST OF THE AREA CONTINUES TO SEE DEWPOINTS IN THE 50S. LOOKING AT 0-6KM SHEAR VALUES OF 40+ KTS AND 0-1KM SHEAR VALUES NEAR 20 KTS BY 00Z. SO...ATMOSPHERE IS DEFINITELY PRIMED FOR THE POTENTIAL FOR SEVERE WEATHER. THE BIGGEST HINDRANCES LOOK TO BE HIGH LCL/S AND MID LEVEL CAPPING. H7 TEMPERATURES ARE EXPECTED TO REACH +12 TO +14 ACROSS THE SOUTHERN PORTION OF THE CWA. GENERAL THINKING IS THAT IT MAY BE TOUGH FOR STORMS TO GET GOING...BUT IF ANY STORMS DO DEVELOP...THEY WILL LIKELY BECOME SEVERE. HOWEVER...THINKING BEST CHANCES FOR THIS TO HAPPEN WILL BE ALONG THE NORTHERN PORTION OF THE CWA THIS EVENING...AND ACROSS THE EAST TONIGHT. HAVE FOCUSED HIGHER POPS AND SEVERE MENTION TO THOSE AREAS...THOUGH THAT MAY NEED TO BE ADJUSTED SHOULD ANYTHING BE ABLE TO DEVELOP FURTHER SOUTH. PRECIPITATION CHANCES LOOK TO CONTINUE THROUGH MUCH OF THE SHORT TERM PERIOD AS AN UPPER LEVEL TROUGH PUSHES ENERGY ACROSS THE NORTHERN PLAINS THROUGH THE END OF THE PERIOD. THE MODELS ARE IN GOOD AGREEMENT THAT A LINE OF PRECIPITATION WILL DEVELOP FROM MINNESOTA TO KANSAS WEDNESDAY AND WEDNESDAY NIGHT. SOME OF THIS MAY CLIP THE SOUTHEASTERN CWA...BUT OTHERWISE SHOULD REMAIN OUT OF THE CWA. SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED ON WEDNESDAY...THEN WILL SEE JUST A TOUCH OF A COOL DOWN ON THURSDAY WITH MORE CLOUD COVER EXPECTED. .LONG TERM...FRIDAY THROUGH WEDNESDAY MAIN ISSUE DURING THE LONG TERM WILL BE DETERMINING TRACK AND SPEED OF THE SURFACE LOW EXPECTED TO MOVE NORTHEAST ACROSS THE NORTHERN PLAINS THIS WEEKEND. STILL A PRETTY DECENT SHOT FOR RAINFALL FRIDAY NIGHT INTO SATURDAY NIGHT AS OVERRUNNING MOISTURE SETS UP WITH THE SFC WARM FRONT SOUTH OF THE REGION. AS SFC LOW GETS ORGANIZED SATURDAY NIGHT AND MOVES NORTHEAST THROUGH SUNDAY...MOISTURE GETS PUSHED NORTHWARD AS THE WARM FRONT SURGES NORTHWARD AS WELL. 12Z GFS COMING IN LINE WITH PRESENT AND EARLIER EC RUNS IN SHOWING A QUICKER DEPARTURE TO OVERRUNNING PRECIP. ALTHOUGH...AS THE COLD FRONT MOVES THROUGH THE AREA MODELS ARE SHOWING THUNDERSTORMS DEVELOPING SUNDAY AFTERNOON AND EVENING...MAINLY ACROSS THE FAR EASTERN/SOUTHEASTERN CWA AND POINTS EAST. 12Z EC SLIGHTLY SLOWER WITH THE PROGRESSION OF THE COLD FRONT AND THUS HAS CONVECTION DEVELOPING A BIT FURTHER WEST INTO THE CWA. MANY DETAILS TO IRON OUT CONCERNING THIS SYSTEM BUT IT DOES APPEAR RAINFALL WILL BE A FAIRLY GOOD BET FRIDAY NIGHT THROUGH SATURDAY...WITH MORE UNCERTAINTY SUNDAY INTO MONDAY ON PROGRESSION OF COLD FRONT AND EVENTUAL TRACK OF SURFACE LOW. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS STRONG SOUTH WINDS THROUGH THE EVENING AND EARLY OVERNIGHT HOURS...HOWEVER A WIND SHIFT BEHIND A COLD FRONT WILL COME IN FROM THE WEST...FINALLY PASSING THROUGH KATY BY EARLY MORNING. THE WINDS OUT OF THE NORTHWEST WILL BE SIGNIFICANTLY LIGHTER...HOWEVER STILL BREEZY. VISBY/CIGS SHOULD BE VFR ALTHOUGH CANT RULE OUT THUNDERSTORMS MOVING ACROSS THE TAF SITES OVERNIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...CONNELLY SHORT TERM...PARKIN LONG TERM...TMT AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 22, 4:42 AM CDT, 18 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 442 AM CDT TUE MAY 22 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 442 AM CDT TUE MAY 22 2012 /342 AM MDT TUE MAY 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION. THUNDERSTORMS MAY DEVELOP ALONG THE FRONT. SOME STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL STORMS ARE POSSIBLE WEDNESDAY AND THURSDAY AND THROUGHOUT THE WEEKEND. A FEW STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE IN THE AFTERNOON AND INTO THE NIGHT. SERR
In the hours before
Local storm report, May 22, 9:39 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
939 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM TSTM WND GST ANDOVER 45.41N 97.91W
05/22/2012 M65 MPH DAY SD MESONET
MEASURED AT ANDOVER RWIS SITE
&&
EVENT NUMBER ABR1200139
RVSpecial weather statement, May 22, 9:49 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 949 PM CDT TUE MAY 22 2012 SDZ007-008-011-019>023-230500- MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL- INCLUDING THE CITIES OF...BRITTON...SISSETON...WEBSTER...CLARK... WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE 949 PM CDT TUE MAY 22 2012 BRIEF BUT STRONG GUSTY WINDS WILL ACCOMPANY THE SCATTERED SHOWERS AND STORMS MOVING ACROSS THE AREA THIS EVENING. WINDS COULD POTENTIALLY EXCEED 50 MPH. CONNELLY
Local storm report, May 22, 9:57 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
957 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST DOLAND 44.89N 98.10W
05/22/2012 E55 MPH SPINK SD PUBLIC
SPOTTER REPORTED WIND GUST AROUND 55MPH
&&
EVENT NUMBER ABR1200140
CONNELLYLocal storm report, May 22, 10:06 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1006 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND GST GROTON 45.45N 98.10W
05/22/2012 M50 MPH BROWN SD MESONET
GROTON DAILY INDEPENDENT DAVIS STATION
&&
EVENT NUMBER ABR1200141
CONNELLYLocal storm report, May 22, 11:13 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1113 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM HAIL 18 S MILLER 44.26N 98.99W
05/22/2012 E1.00 INCH HAND SD TRAINED SPOTTER
HAIL REPORT RELAYED THROUGH HAND COUNTY EMERGENCY
MANAGER
&&
EVENT NUMBER ABR1200142
CONNELLYSpecial weather statement, May 22, 11:13 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1113 PM CDT TUE MAY 22 2012 SDZ037-051-230445- BUFFALO-HAND- 1113 PM CDT TUE MAY 22 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN BUFFALO AND SOUTHEASTERN HAND COUNTIES UNTIL 1145 PM CDT... AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DANFORTH...OR 18 MILES SOUTH OF MILLER... MOVING NORTHEAST AT 35 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTY.. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR NORTHEAST SOUTH DAKOTA. && SERR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:13 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 23 min |
| May 22, 7:16 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson, Walworth | 44 min |
| May 22, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 18 min |
| May 22, 8:00 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.